Pennsylvania, 2017Flash Flooding and Debris Flow in Pennsylvania, July 5 to 6, 2017
July 5 to 6, 2017 · NWS PBZ · 8 events in 4 counties and zones
Slow-moving thunderstorms with heavy rain developed along a stalled boundary across the upper Ohio Valley on the 5th through the 6th. A very warm and moist conditions supported heavy rainfall rates that lead to flooding in several counties across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow-moving thunderstorms with heavy rain developed along a stalled boundary across the upper Ohio Valley on the 5th through the 6th. A very warm and moist conditions supported heavy rainfall rates that lead to flooding in several counties across the region. The worst, was the city of Butler, in Pennsylvania as a storm remained nearly stationary of the city for almost 2 hours. Multiple water rescues took place across the city, with water several feet high in places.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 5, 7:39 PM EST, 2 hours 3 minutes earlier.
Area forecast discussion, Jul 5, 7:39 PM EST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
839 PM EDT Wed Jul 5 2017
.SYNOPSIS...
Rain chances increase tonight into Thursday as a low pressure
system approaches from the west. A cold front Friday will bring
more rain, but cooler and fresher air by the weekend. Dry
conditions expected for the weekend.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Scattered slow-moving showers and thunderstorms are creeping
westward, resulting from a widespread earlier outflow boundary.
Additional outflow boundaries will continue to sporadically
develop additional showers/thunderstorms through around
midnight, loss of instability leads to dwindling coverage. Due
to weak flow aloft, stronger storms could result in localized
heavy rain, helped by high PWAT values.
The chance for isolated showers will linger through the night,
particularly south where deeper moisture and lift resides.
Above-normal lows are expected due to higher humidity levels.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
Rain chances increase through the day Thursday as a deep upper
low pressure system approaches from the west. Still some model
differences in the timing and location of the heaviest rainfall,
but the broad consensus is that areas south of Pittsburgh stand
to see a 1-2" of rain with some locally higher amounts possible.
The signal for heavy rainfall is further bolstered by model
soundings showing slow cell movement, deep cloud depth, and high
PWATs. With this in mind, WPC has our southern counties outlined
in a slight risk of excessive rainfall. This seems prudent as
the threat appears more of a flash flood threat than river flood
threat at this time. The HWO has been highlighted accordingly.
Thursday's system shifts east by sunrise Friday, leaving a
brief lull in precipitation. Quickly on it's heels, however, is
a cold front that will sweep through Friday afternoon/evening.
Increased deep layer shear should better balance the moderate
instability expected. The result is at least a chance of strong
to severe thunderstorms Friday evening. With this in mind, SPC
has the entire area in a Marginal Risk of severe storms.
The cold front will provide some relief in the form of cooler
temperatures and lower dewpoints heading into the weekend.
Temperatures until then will remain near or above average with
muggy conditions.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Some showers may linger on Saturday in northwest flow and one
final shortwave behind the boundary. A troughing pattern will
remain over the Great Lakes and northeast U.S. for Sunday and
Monday, before lifting out Tuesday. Currently a dry forecast
continues for Sunday and Monday, but the ECMWF has been
wavering a bit on this, suggesting a disturbance may dip far
enough south to bring precipitation. Temperatures will run a
bit below normal during the weekend, before rebounding to
climatology early next week.
&&
.AVIATION /01Z THURSDAY THROUGH MONDAY/...
Thunderstorms are developing along as westward moving outflow
boundary this evening with fairly isolated coverage outside of N
WV and LBE. Scattered showers and thunderstorms will continue
behind this boundary through morning as more humid air engulfs
the region. Showers and thunderstorms will develop on a more
widespread fashion on Thursday, especially SE. Some
restrictions will be possible with these as well as SE flow
stratus in DUJ around morning. Fries
.OUTLOOK...
General restrictions are likely Thu and Fri with crossing low
pressure.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Jul 5, 7:31 AM EST, 14 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
831 AM EDT Wed Jul 5 2017
OHZ039>041-048>050-PAZ007>009-013>016-020>023-029-073-074-WVZ001-002-
061245-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-
Indiana-Washington-Westmoreland-Westmoreland Ridges-Hancock-Brooke-
831 AM EDT Wed Jul 5 2017
This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-OHZ057>059-068-069-PAZ031-075-076-WVZ003-004-012-021-509>514-
061245-
Garrett-Muskingum-Guernsey-Belmont-Noble-Monroe-Greene-Fayette-
Fayette Ridges-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
831 AM EDT Wed Jul 5 2017
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, northern West Virginia and
northern panhandle of West Virginia.
.DAY ONE...Today and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Slow-moving thunderstorms may produce locally heavy rainfall
Thursday and Thursday evening, potentially resulting in isolated
flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 5, 8:19 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
919 PM EDT WED JUL 5 2017
PAZ020-021-029-060200-
Beaver-Washington-Allegheny-
919 PM EDT WED JUL 5 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT NORTH CENTRAL WASHINGTON...SOUTHEASTERN
BEAVER AND NORTHWESTERN ALLEGHENY COUNTIES...
At 919 PM EDT, a strong thunderstorm was located over
Sturgeon-Noblestown, or 8 miles south of Moon Township, moving north
at 10 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Pittsburgh... Mount Lebanon...
Ross Township... McCandless Township...
Moon Township... Franklin Park...
Upper St. Clair... Scott Township...
Robinson Township... Cecil-Bishop...
Bellevue... Carnegie...
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 22 and 41.
Parkway North between mile markers 5 and 11.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4029 8012 4033 8035 4060 8034 4055 7999
TIME...MOT...LOC 0119Z 191DEG 8KT 4039 8022
Fries
Special weather statement, Jul 5, 8:21 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
921 PM EDT WED JUL 5 2017
PAZ021-029-060200-
Washington-Allegheny-
921 PM EDT WED JUL 5 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT NORTHWESTERN WASHINGTON AND WEST CENTRAL
ALLEGHENY COUNTIES...
At 921 PM EDT, a strong thunderstorm was located near Wolfdale, or
near Avella, moving north at 10 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Washington... Avella...
Cecil-Bishop... Wolfdale...
McGovern... McDonald...
Sturgeon-Noblestown... Burgettstown...
Houston... Hickory...
Taylorstown... West Middletown...
This includes Interstate 70 in Pennsylvania between mile markers 10
and 17.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4011 8028 4015 8051 4043 8050 4037 8015
TIME...MOT...LOC 0121Z 191DEG 8KT 4021 8038
Fries
Special weather statement, Jul 5, 8:24 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
924 PM EDT WED JUL 5 2017
PAZ014-022-060215-
Armstrong-Butler-
924 PM EDT WED JUL 5 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT CENTRAL BUTLER AND NORTHWESTERN ARMSTRONG
COUNTIES...
At 924 PM EDT, a strong thunderstorm was located over
Shanor-Northvue, or over Butler, moving northeast at 10 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Butler... Homeacre-Lyndora...
Shanor-Northvue... Meridian...
Meadowood... Oak Hills...
Prospect... Chicora...
East Butler... Bruin...
Petrolia... Karns City...
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4079 7984 4086 8006 4115 7995 4103 7963
TIME...MOT...LOC 0124Z 205DEG 10KT 4089 7992
Fries
Special weather statement, Jul 5, 9:11 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1011 PM EDT WED JUL 5 2017
PAZ014-060300-
Butler-
1011 PM EDT WED JUL 5 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT SOUTHEASTERN BUTLER COUNTY...
At 1011 PM EDT, a strong thunderstorm was located over Meridian, or
over Butler, moving northeast at 5 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Butler... Homeacre-Lyndora...
Shanor-Northvue... Meridian...
Meadowood... Oak Hills...
Nixon... Prospect...
Chicora... East Butler...
West Sunbury... Hooker...
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4090 7969 4081 7969 4074 7993 4090 8005
4106 7982
TIME...MOT...LOC 0211Z 238DEG 5KT 4085 7994
FriesSpecial weather statement, Jul 5, 9:12 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1012 PM EDT WED JUL 5 2017
PAZ014-020-021-060300-
Butler-Beaver-Allegheny-
1012 PM EDT WED JUL 5 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT NORTHEASTERN BEAVER...SOUTHWESTERN BUTLER
AND NORTHWESTERN ALLEGHENY COUNTIES...
At 1012 PM EDT, a strong thunderstorm was located over Economy, or
near Aliquippa, moving northeast at 10 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Ross Township... McCandless Township...
Cranberry... Franklin Park...
Aliquippa... Monaca...
Hampton Township... Economy...
Ambridge... Wexford...
Baden... Sewickley...
This includes the following highways...
Pennsylvania Turnpike between mile markers 19 and 37.
Interstate 79 in Pennsylvania between mile markers 39 and 57.
Parkway North between mile markers 9 and 13.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4051 8009 4060 8031 4082 8021 4069 7990
TIME...MOT...LOC 0212Z 209DEG 7KT 4062 8016
Fries
Event by event
6 flash flood, 1 debris flow, 1 flood. Local standard time, as filed.
Debris Flow, Butler
- When
- July 5, 9:42 PM EST
- Where
- Butler County, 0.72 mi E of Homeacre to 0.6 mi E of Homeacre
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 40.868, -79.906
Local newspaper reported a landslide at Memorial Drive and Mercer Road.
Flash Flood, Butler
- When
- July 5, 10:06 PM EST to July 6, 1:30 AM EST
- Where
- Butler County, 0.28 mi E of Homeacre to 1.45 mi W of Butler Jct
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.870, -79.915
State official reported widespread flooding in the city of Butler including West Brady Street, West Newcastle Street, and Whitestown Road. Also, there were several reports of water up to the windows of vehicles and people trapped. Multiple homes and basements were flooded and Sullivan Run was out of it's banks.
Flash Flood, Butler
- When
- July 5, 10:27 PM EST to July 6, 1:30 AM EST
- Where
- Butler County, 1.03 mi SSE of Homeacre to 1.4 mi S of Homeacre
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 40.857, -79.910
Member of public on social media reported homes flooded on Whitestown Road and Hansen Ave.
Flash Flood, Allegheny
- When
- July 6, 3:02 PM EST to 5:00 PM EST
- Where
- Allegheny County, 0.53 mi E of (Agc)allegheny Co Ar to 0.28 mi NW of Dravosburg
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.350, -79.920
Emergency management reported that areas of Lebanon Church Road were flooded.
Flash Flood, Allegheny
- When
- July 6, 3:07 PM EST to 5:00 PM EST
- Where
- Allegheny County, 0.87 mi NE of Baldwin to 0.8 mi NE of Baldwin
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.390, -79.940
Emergency manager reported 8 inches of water running over the intersection of Baldwin and Glass Run roads.
Flash Flood, Washington
- When
- July 6, 4:14 PM EST to 5:30 PM EST
- Where
- Washington County, 0.97 mi ENE of Finleyville to 0.62 mi E of Finleyville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.254, -80.002
Local law enforcement reported flooding at the intersection of Stonebridge Drive and Brownsville Road.
Flood, Butler
- When
- July 6, 4:15 PM EST to 6:15 PM EST
- Where
- Butler County, 0.61 mi W of Zeno to 0.4 mi NW of Zeno
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 40.778, -80.011
Member of the public reported high water running over Spithaler School Road.
Flash Flood, Beaver
- When
- July 6, 4:46 PM EST to 5:46 PM EST
- Where
- Beaver County, 0.87 mi SE of New Sheffield to 0.81 mi ENE of Scottsville
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.590, -80.260
Local fire department responded to a water rescue at the shopping center in Hopewell.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Wind in Tennessee, July 5, 2017$765,000 · EF1 · 2 events
- Damaging Winds in North Carolina, July 5, 2017$165,000 · 55 kt wind · 8 events
- Hail and Damaging Winds in South Dakota, July 5, 20171.75 in hail · 34 events
- Damaging Wind in Virginia, July 5, 2017$25,000 · 50 kt wind · 1 event
- Damaging Winds in Florida, July 5, 20172 injured · $11,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in North Dakota, July 5 to 6, 20171.75 in hail · 18 events
- Lightning Strike in Minnesota, July 5, 2017$20,000 · 1 event
- Hail and Damaging Winds in North Dakota, July 5 to 6, 20171.75 in hail · 14 events
- Damaging Winds in Tennessee, July 5, 2017$3,000 · 78 kt wind · 13 events
- Damaging Winds in South Carolina, July 5, 2017$16,000 · 56 kt wind · 2 events
- Hail and Damaging Winds in Iowa, July 5, 2017$11,000 · 1 in hail · 8 events
- Tornado and Damaging Wind in Tennessee, July 5, 2017$14,000 · EF0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716386, 716080, 716084, 716389, 716390, 716391, 716393, 716392.